Illinois, 2010

Damaging Winds in Illinois, April 30, 2010

April 30, 2010 · NWS DVN · 9 events in 3 counties and zones

Showers and thunderstorms moved northeastward across the area April 30th, as a cold front pushed into central Iowa. Some of the storms surpassed severe thresholds, producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Showers and thunderstorms moved northeastward across the area April 30th, as a cold front pushed into central Iowa. Some of the storms surpassed severe thresholds, producing damaging winds and large hail. Torrential downpours of rain were also common as the storms moved through, dumping a quick half inch to an inch and a quarter of rain across the area. Daytime high temperatures ranged from the lower 70s near Independence to around 80 in Freeport, the Quad Cities, and Muscatine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 30, 2:22 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 30, 2:22 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
322 PM CDT FRI APR 30 2010

.DISCUSSION...
THIS PRODUCT WAS SENT EARLY DUE TO IMPENDING SEVERE WEATHER.
VERY STRONG SHEAR...MODEST INSTABILITY...AND EXCEPTIONALLY STRONG
FORCING WILL CONTINUE TO DRIVE STRONG TO SEVERE CONVECTION ALONG AND
JUST BEHIND THE COLD FRONT THROUGH LATE EVENING OVER THE CWA. A
MODERATE RISK FOR SEVERE STORMS...WITH THE PRIMARY THREAT BEING
DAMAGING WINDS WILL BE FOUND OVER THE AREA UNTIL MID EVENING...WHEN
THE ATMOSPHERE STABILIZES THROUGH A SUFFICIENTLY DEEP LAYER TO
PREVENT DOWNDRAFTS FROM PUNCHING THROUGH TO THE SURFACE. BY
00Z...THE LIKELY MODE OF CONVECTION WILL BE A SEVERE SQUALL
LINE...WITH LOWER TORNADO POTENTIAL CONTINUING ON ANY DISCRETE CELLS
AHEAD OF IT...AND THROUGH ANY NOTCHES IN THE LINE. A FAST MOVEMENT
OF CELLS NORTHEAST AT 50 TO 70 MPH WILL CONTINUE...WITH A SLOWER
EASTWARD TRANSLATION EXPECTED AS FORCING AND FRONT MOVE EAST. STORMS
AND RAINFALL SHOULD BE LARGELY DONE BY MIDNIGHT IN THE EAST.

SATURDAY CONTINUES TO LOOK BREEZY AND PARTLY TO MOSTLY SUNNY...THEN
CLOUDING UP TOWARD LATE AFTERNOON AND EVENING. ANOTHER STRONG WAVE
OF UPPER ENERGY AND ASSOCIATED SURFACE LOW PRESSURE IS STILL
EXPECTED TO CLIP AT LEAST THE SOUTHEAST 1/2 OF THE CWA SATURDAY
NIGHT....WITH LIGHT TO MODERATE RAINFALL AMOUNTS.

NO MAJOR CHANGES MADE TO THE FORECAST BEYOND SUNDAY...AS THE ECMWF
CONTINUES TO BE PREFERRED TO THE GFS AND NAM. THIS MORE OR LESS
INDICATES A MILD FORECAST...WITH THE NEXT CHANCE FOR SIGNIFICANT
RAINFALL BY THURSDAY NIGHT AND FRIDAY.
..ERVIN..

&&
.AVIATION...
VFR CONDITIONS WILL ERODE QUICKLY FROM THE SOUTHWEST THROUGH 22Z
THIS AFTERNOON WITH APPROACHING VERY FAST MOVING THUNDERSTORMS OUT
OF NORTHERN MO. VERTICAL WIND PROFILES SUGGEST VERY TURBULENT
AIRMASS ALOFT FROM 2K-12000 FT AGL...BUT GENERALLY UNIDIRECTIONAL
FROM THE SOUTHWEST. PRIME CONVECTION WINDOW IMPACTING THE TERMINALS
LOOKS TO BE FROM 22Z FRI THROUGH 03Z SAT. STORMS MAY MIX DOWN WIND
GUSTS OVER 50 KTS FROM THE WEST TO SOUTHWEST AT BRL AND MLI AROUND
00Z SAT. AFTER STORMS EXIT...EXPECT SOUTHWEST SFC WINDS FROM 220-250
DEGREES AT 10-15 KTS AND CIGS RISING ABOVE 5K FT.      ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

ERVIN/12
Hazardous weather outlook, Apr 30, 4:28 AM CST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
528 AM CDT FRI APR 30 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
528 AM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
FROM LATE THIS AFTERNOON INTO THE EVENING HOURS. LARGE HAIL AND
DAMAGING WIND WILL BE THE PRIMARY THREATS...WITH TORNADOES
POSSIBLE AS WELL. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE
AREA IN A SLIGHT RISK.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND MID
AFTERNOON AS A COLD FRONT APPROACHES FROM THE WEST. DEEP...STRONG
WIND SHEAR AND MODERATE INSTABILITY WILL BE SUFFICIENT TO PRODUCE
SCATTERED SUPERCELL THUNDERSTORMS. SOME OF THESE STORMS MAY BE
CAPABLE OF PRODUCING VERY LARGE HAIL OVER 2 INCHES IN DIAMETER...
WIND GUSTS OVER 60 MPH AND POSSIBLE TORNADOES...PRIMARILY LATE
AFTERNOON WEST OF THE MISSISSIPPI RIVER. AFTER 7 PM...THE MAIN
SEVERE WEATHER THREAT WILL SPREAD INTO ILLINOIS AND LIKELY
TRANSITION TO DAMAGING WINDS...HEAVY DOWNPOURS AND HAIL AROUND 1
INCH IN DIAMETER AS STORMS ORGANIZE INTO MORE LINEAR COMPLEXES.
THUNDERSTORMS ARE EXPECTED TO EXIT EAST OUT OF MOST OF WEST
CENTRAL AND NORTHWEST ILLINOIS AFTER 1 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT...PRIMARILY
SOUTH OF HIGHWAY 34. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DLS

In the hours before

Local storm report, Apr 30, 1:41 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
241 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
04/30/2010  M51.00 MPH       DUBUQUE            IA   ASOS

&&
Local storm report, Apr 30, 1:46 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
246 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     1 N DUBUQUE REGIONAL AI 42.41N 90.72W
04/30/2010                   DUBUQUE            IA   TRAINED SPOTTER

            SEMI TRUCK AND TRAILER BLOWN INTO MEDIAN OF HIGHWAY 61.
            TIME TAKEN FROM PEAK WIND OBSEVERED AT AIRPORT.

&&

ERVIN
Local storm report, Apr 30, 2:11 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
311 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             DONNELLSON              40.64N 91.56W
04/30/2010  E0.75 INCH       LEE                IA   TRAINED SPOTTER

            HAIL COVERS THE GROUND.

&&

ERVIN
Local storm report, Apr 30, 2:54 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
354 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
04/30/2010                   DUBUQUE            IA   EMERGENCY MNGR

            HANGER DESTROYED AT DBQ AIRPORT. BLOWING DEBRIS FROM THIS
            DAMAGE HEAVILY DAMAGED TWO OTHER HANGER BUILDINGS.
            SEVERAL AIRPLANES INSIDE THE HANGER DAMAGED. REPORTED BY
            AIRPORT OFFICIAL AND CONFIMED BY EMERGENCY MANAGEMENT.

&&

ERVIN
Local storm report, Apr 30, 3:30 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     HAIL             1 SE DOWNING            40.48N 92.36W
04/30/2010  E0.50 INCH       SCOTLAND           MO   TRAINED SPOTTER

            DIME SIZE HAIL

1222 PM     TSTM WND GST     1 SE DOWNING            40.48N 92.36W
04/30/2010  E50.00 MPH       SCOTLAND           MO   TRAINED SPOTTER

            40 TO 50 MPH WINDS

1230 PM     HAIL             3 W MEMPHIS             40.46N 92.23W
04/30/2010  M0.75 INCH       SCOTLAND           MO   LAW ENFORCEMENT

1240 PM     HAIL             1 W OLLIE               41.20N 92.11W
04/30/2010  E1.00 INCH       KEOKUK             IA   TRAINED SPOTTER

0124 PM     HAIL             IOWA CITY               41.66N 91.54W
04/30/2010  M0.75 INCH       JOHNSON            IA   PUBLIC

            DIME TO PENNY SIZE HAIL.

0124 PM     TSTM WND GST     IOWA CITY               41.66N 91.54W
04/30/2010  M46.00 MPH       JOHNSON            IA   ASOS

0125 PM     HAIL             IOWA CITY               41.66N 91.54W
04/30/2010  M1.00 INCH       JOHNSON            IA   TRAINED SPOTTER

            INTERSECTION OF HWY 1 AND I80 - SHORT DURATION OF DIME TO
            QUARTER SIZE HAIL

0140 PM     TSTM WND DMG     1 SE ROCHESTER          41.66N 91.15W
04/30/2010                   CEDAR              IA   BROADCAST MEDIA

            TREES AND BRANCHES DOWN JUST SOUTHEAST OF TOWN. REPORT
            FROM KCRG. TIME ESTIMATED.

0144 PM     TSTM WND GST     2 SE ROCHESTER          41.65N 91.14W
04/30/2010  M65.00 MPH       CEDAR              IA   TRAINED SPOTTER

0210 PM     TSTM WND GST     1 NW DEWITT             41.83N 90.56W
04/30/2010  E50.00 MPH       CLINTON            IA   NWS EMPLOYEE

            ALSO HAD PEA HAIL.

0212 PM     HAIL             1 N DEWITT              41.84N 90.55W
04/30/2010  E0.75 INCH       CLINTON            IA   LAW ENFORCEMENT

            DIME SIZED HAIL ON HIGHWAY 61 JUST NORTH OF DE WITT.

0225 PM     TSTM WND DMG     1 N DUBUQUE REGIONAL AI 42.41N 90.72W
04/30/2010                   DUBUQUE            IA   TRAINED SPOTTER

            SEMI TRUCK AND TRAILER BLOWN INTO MEDIAN OF HIGHWAY 61.
            TIME TAKEN FROM PEAK WIND OBSEVERED AT AIRPORT.

0225 PM     TSTM WND DMG     DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
04/30/2010                   DUBUQUE            IA   EMERGENCY MNGR

            HANGER DESTROYED AT DBQ AIRPORT. BLOWING DEBRIS FROM THIS
            DAMAGE HEAVILY DAMAGED TWO OTHER HANGER BUILDINGS.
            SEVERAL AIRPLANES INSIDE THE HANGER DAMAGED. REPORTED BY
            AIRPORT OFFICIAL AND CONFIMED BY EMERGENCY MANAGEMENT.

0225 PM     TSTM WND GST     DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
04/30/2010  M51.00 MPH       DUBUQUE            IA   ASOS

0225 PM     TSTM WND GST     4 S DUBUQUE             42.45N 90.69W
04/30/2010  E50.00 MPH       DUBUQUE            IA   TRAINED SPOTTER

0233 PM     TSTM WND GST     DUBUQUE                 42.50N 90.69W
04/30/2010  E45.00 MPH       DUBUQUE            IA   TRAINED SPOTTER

            ALSO REPORTS PEA HAIL AND TORRENTIAL RAIN.

0300 PM     HAIL             DONNELLSON              40.64N 91.56W
04/30/2010  E0.75 INCH       LEE                IA   TRAINED SPOTTER

            HAIL COVERS THE GROUND.

&&
Local storm report, Apr 30, 3:39 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     TSTM WND DMG     2 NE WELTON             41.93N 90.57W
04/30/2010                   CLINTON            IA   LAW ENFORCEMENT

            BARN DAMAGED NORTHEAST OF WELTON. RELAYED BY CLINTON LAW
            CENTER.

&&

ERVIN

The radar

The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
April 30, 4:02 PM CST
Where
Warren County, 0.87 mi NW of Monmouth
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.930, -90.640

Wind gusts estimated to be 60 mph were observed about 1 mile north of Monmouth, IL at 502 pm April 30.

Thunderstorm Wind, Warren

When
April 30, 4:05 PM CST
Where
Warren County, 0.87 mi NW of Monmouth
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.930, -90.640

Wind gusts estimated to be 65 mph were observed about 1 mile north of Monmouth, IL at 505 pm April 30. Heavy rain and pea sized hail was also noted.

Thunderstorm Wind, Warren

When
April 30, 4:05 PM CST
Where
Warren County, 1.32 mi NNE of Shaw
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
41.067, -90.618

Wind gusts estimated to be 70 mph destroyed a well-built 60'x60'x35' barn pulling its cement blocks off of the foundation at 2452 1st Ave about 3 miles west of Alexis, IL at 505 pm April 30. In addition, some apple trees were damaged as well as the porch of the residence. This report was relayed by spotter ME23.

Thunderstorm Wind, Warren

When
April 30, 4:05 PM CST
Where
Warren County, 1.33 mi NNW of Shaw
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.068, -90.641

Wind gusts estimated to be 70 mph damage or uprooted several healthy trees including one 40 inches in diameter about 4 miles west of Alexis, IL at 505 pm April 30. In addition, a piece of wood was driven into the front yard.

Thunderstorm Wind, Warren

When
April 30, 4:08 PM CST
Where
Warren County, 0.52 mi E of Roseville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.730, -90.660

Wind gusts estimated to be 65 mph blew down several power poles in Roseville, IL at 508 pm April 30.

Thunderstorm Wind, Warren

When
April 30, 4:08 PM CST
Where
Warren County, 0.95 mi W of Monmouth
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.919, -90.648

Wind gusts estimated to be 70 mph blew down several power poles and ripped the roof off of a building on the north side of Monmouth, IL at 508 pm April 30.

Thunderstorm Wind, Henry

When
April 30, 4:57 PM CST to 5:02 PM CST
Where
Henry County, 2.32 mi NNE of Atkinson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.450, -90.000

Wind gusts estimated to be 60 mph were observed for 5 minutes about 2 miles north northeast of Atkinson, IL between 557 pm and 602 pm April 30. Heavy rain was also observed.

Thunderstorm Wind, Henry

When
April 30, 4:58 PM CST
Where
Henry County, 2.32 mi NNE of Atkinson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.450, -90.000

Wind gusts estimated to be 60 mph blew down some branches about 2 miles north northeast of Atkinson, IL at 558 pm April 30.

Thunderstorm Wind, Putnam

When
April 30, 7:05 PM CST
Where
Putnam County, 0.52 mi E of Mc Nabb
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.180, -89.210

Wind gusts estimated to be 60 mph were observed in McNabb, IL at 805 pm April 30.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219098, 219099, 219101, 219102, 219104, 219105, 219107, 219106, 219108.